Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 239, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2005, 6:59 PM CDT for Norton County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2005, 6:59 PM CDT (23:59 UTC)
- Expired
- Jul 12, 2005, 7:43 PM CDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Norton County, KS
The radar
The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 7:10 PM CDT | HAIL 0.88 | Norton, KS | |
| Jul 12, 7:17 PM CDT | HAIL 1 | 5 S Norton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 684 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 122359 SVRGLD KSC137-130100- /O.NEW.KGLD.SV.W.0239.050712T2359Z-050713T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 659 PM CDT TUE JUL 12 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 800 PM CDT * AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTON...MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTON...CALVERT AND REAGER AROUND 705 PM CDT... EDMOND AROUND 730 PM CDT... LENORA AND NEW ALMELO AROUND 735 PM CDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 4001 9973 4000 10010 3957 10017 3957 9975 $$ THEDE
3 follow-up statements
000 WWUS53 KGLD 130017 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 617 PM MDT TUE JUL 12 2005 KSC137-130100- /O.CON.KGLD.SV.W.0239.000000T0000Z-050713T0100Z/ NORTON KS- 717 PM CDT TUE JUL 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR NORTON COUNTY... AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTON...MOVING SOUTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... EDMOND AROUND 735 PM CDT... LENORA AND NEW ALMELO AROUND 740 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4001 9973 4000 10010 3957 10017 3957 9975 $$ THEDE
000 WWUS53 KGLD 130034 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 635 PM MDT TUE JUL 12 2005 KSC137-130100- /O.CON.KGLD.SV.W.0239.000000T0000Z-050713T0100Z/ NORTON KS- 735 PM CDT TUE JUL 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR NORTON COUNTY... AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF EDMOND...MOVING SOUTH AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... EDMOND AROUND 740 PM CDT... LENORA AROUND 745 PM CDT... NEW ALMELO AROUND 750 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4001 9973 4000 10010 3957 10017 3957 9975 $$ THEDE
000 WWUS53 KGLD 130043 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 643 PM MDT TUE JUL 12 2005 KSC137-130053- /O.CAN.KGLD.SV.W.0239.000000T0000Z-050713T0100Z/ NORTON KS- 743 PM CDT TUE JUL 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTON COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 4001 9973 4000 10010 3957 10017 3957 9975 $$ THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:59 PM CDT, 0 minutes earlier.
Area forecast discussion, Jul 12, 6:59 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 559 PM MDT TUE JUL 12 2005 .UPDATE...ZONES HAVE BEEN UPDATED TO MAKE MINOR ADJUSTMENT TO ADD 20 POPS FOR EVENING THUNDERSTORMS FOR NORTON AND GRAHAM COUNTIES AS CONVECTION IN NEIGHBORING NEBRASKA IS MOVING SOUTH INTO NORTON COUNTY. ALSO REMOVED MENTION OF ISOLATED EVENING THUNDERSTORMS FOR SHERMAN COUNTY BASED ON LATEST RADAR TRENDS AND SURFACE OBSERVATIONS. NO OTHER CHANGES NEEDED AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && LAMMERS
Hazardous weather outlook, Jul 12, 11:45 AM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE JUL 12 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1045 AM MDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS AFTERNOON. A WEAK COLD FRONT WILL EXTEND FROM OAKLEY KANSAS TO BURLINGTON COLORADO BY 1 PM MDT. ABUNDANT SUNSHINE AND INCREASING MOISTURE ALONG THE FRONT WILL CONTRIBUTE TO MODERATE INSTABILITY. THUNDERSTORMS WILL TEND TO FORM ON THE HIGHER TERRAIN IN COLORADO...OR ALONG THE FRONT INTO WESTERN KANSAS...AND MOVE SLOWLY SOUTH. DRY AIR AND HIGH PRESSURE IN THE MID LEVELS WILL LIMIT THE NUMBER OF STORMS. ANY STORMS THAT DO FORM MAY PRODUCE DAMAGING WINDS FROM MICROBURSTS...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN. THE THUNDERSTORMS WILL NOT LAST LONG...AND SHOULD DIMINISH ENTIRELY BEFORE 9 PM MDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED NEXT MONDAY. AT THIS TIME...THE MAIN THREAT APPEARS TO BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN EAST CENTRAL COLORADO AFTER 1 PM MDT BULLER/BURKE
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.